We investigated effects of abrupt neuroleptic withdrawal (NW) in patients receiving long-term treatment to explore the phenomenology of tardive dyskinesia (TD) elicited or exacerbated by this maneuver. We expected neuroleptic-induced parkinsonism to improve or disappear, although we were aware of cases where it persisted for lengthy periods.1-4 To our surprise, we found that NW was associated with the onset or worsening of Parkinson's disease symptoms in six of 15 patients.
Subjects and Methods.—
Subjects were male patients hospitalized on a long-term basis, and gave informed consent; 11 were studied at the Veterans Administration Medical Center, Northport, NY, and four were studied at The University of Pisa (Italy). The selection criterion was continuous neuroleptic treatment for at least two years. Exclusion criteria were substance abuse, organic brain syndrome, and neurologic or significant medical illness. Signs of TD or neuroleptic-induced parkinsonism were present in some subjects and were not exclusion criteria. The